Dealing with Drug Side Effects
First a disclaimer. This is not medical advice, it’s my experience dealing with some side effects of various RA medications I’ve been on. If you’re having side effects, you need to discuss them with your doctor and if you should have life-threatening side effects, seek immediate medical attention.
That being said, drugs unfortunately have unintended consequences. We want them to do the good stuff to fix the problem we’re having but unfortunately, they usually come along with things we don’t like. I’ve been on several drugs since my RA diagnosis eight years ago, so I’ve seen my share.
How to manage side effects of rheumatoid arthritis medications
The good news is that I’ve found that many of these side effects are temporary as your body gets used to taking a new drug and they will often fade completely or be less bothersome over time. Here are some of the more common side effects and how I’ve dealt with them.
Injection site reactions. Many RA medications are given by subcutaneous injection and these injections can cause redness or swelling around the injection site that can last for several days. Taking an antihistamine (such as Benadryl) about an hour before the injection, then applying ice for about half an hour after the injection seems to minimize the reaction.
Injections that sting.Some medications hurt more than others when you inject them. If the medicine is refrigerated, let it come to room temperature for 20 to 30 minutes before the injection. You can also use this time to ice the injection site prior to the injection and then apply ice again after the injection.
There are several over-the-counter sprays that contain lidocaine or other topical numbing agents you can use prior to the injection that may also help. If the medication is in a syringe that you control (as opposed to a pen device that automatically does the injection), you can try injecting very slowly or very quickly.
I personally have found that just concentrating on something else helps as much as anything. Most autoinjections last 10 to 15 seconds, so if I just watch a clock and count the seconds until it’s over, I really don’t notice the stinging. Other people have written that they recite a nursery rhyme or a prayer to take their mind off the injection.
Brain fog. Methotrexate, specifically, and many infused medications can make you tired or give you brain fog. I’ve always taken my methotrexate at night so that I sleep through the worst of the brain fog. I also schedule my infusions late in the day and just give myself permission to take the rest of the day off. I haven’t found a good way around either of these side effects other than to just let them wear off.
Sleeplessness and irritability. Being a steroid, prednisone is notorious for causing these side effects. If you are on a tapered dose, you can look forward to them subsiding after a few days after your dosage drops. I haven’t found much to help either of these except self-talk.
When I find myself screaming at traffic (which is unusual for me, even with crazy Dallas drivers) or being short-tempered with my husband (which is also unusual), I remind myself that I’m on prednisone and talk myself down. If you’re going to be on an ongoing prednisone regimen, you need to discuss with your doctor about sleeping aid or other therapy that might help.
Headaches. I have been fortunate enough that I generally have only had headaches during the infusion of high doses of biologics, and those are usually temporary. Now I take a couple of Tylenol before I go in for the infusion and that helps. Other people have reported having debilitating migraines from their medication. If this is you, talk to your doctor. You may be able to adjust the dose or switch to another medication.
Inform your doctor about side effects to rheumatoid arthritis medications
We’re fortunate that there are more treatment options than ever before. As we make decisions about our treatment plans with our doctors, side effects are one of the factors that we have to consider. And while drugs used to treat RA can have serious side effects, the incidence of these is actually fairly low. Just be sure to keep your doctor informed and ask for their advice in addressing them.
How often you do experience an unexpected boost of energy?